Michigan, 2004

Damaging Winds in Michigan, May 30, 2004

May 30, 2004 · NWS GRR · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 30, 1:12 PM EST, 58 minutes earlier.

Area forecast discussion, May 30, 1:12 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
212 PM EDT SUN MAY 30 2004

.SHORT TERM...
IR LOOP SHOWS AN MCS OVER SOUTHERN LAKE MICHIGAN/NORTHERN ILLINOIS
MOVING EAST. KGRR-88D SHOWS THE LEADING EDGE OF THE PCPN SHIELD
CROSSING LAKE MICHIGAN. A WARM FRONT STRETCHED FROM NEAR GOSHEN TO
JUST NORTH OF ROCKFORD IL. A SFC LOW WAS IN NORTHEAST SOUTH DAKOTA
WITH A COLD FRONT STRETCHING FROM NORTHERN IOWA SOUTH TO EASTERN
OKLAHOMA. CONVECTION AND THE THREAT OF HEAVY RAIN DURING THE NEXT 24
HOURS IS THE MAIN CONCERN TONIGHT.

RAIN WILL MOVE INTO THE CWA DURING THE NEXT COUPLE OF HOURS. THE
POTENTIAL EXISTS FOR STRONG WINDS MAINLY ACROSS THE SOUTHERN CWA
WHERE INSTABILITY AND HELICITY ARE A BIT STRONGER. STRONGEST JET
DYNAMICS ARE ALSO SOUTH OF THE CWA. RADAR ESTIMATES OF RAIN TO THE
WEST SHOW A BROAD AREA OF .5 TO 1 INCH WITH SMALLER VALUES OF 1-2
INCHES. WOULD EXPECT RAINFALL TO BE A BIT LESS THAN THAT HERE SINCE
DYNAMICS ARENT QUITE AS STRONG AS THEY ARE TO THE WEST AND SOUTH.
WILL KEEP THE MENTION OF POTENTIAL HEAVY RAIN IN THE FORECAST
TONIGHT. SEVERE POTENTIAL EXISTS TONIGHT WITH THE WARM FRONTAL
BOUNDARY ACROSS THE SOUTHERN PART OF THE STATE AND NOSE OF THE MID
LEVEL JET MOVES INTO FAR SOUTHWEST LOWER MICHIGAN.

ON MONDAY A STRONG SHORT WAVE ACCOMPANIES THE COLD FRONT INTO THE
CWA. LIS FALL TO -4C BY LATE MORNING. 300 MB JET MOVES ACROSS THE
CWA DURING THE MORNING. AS THE FREEZING LEVEL BEGINS TO FALL HAIL
WILL BECOME MORE OF A THREAT. INSTABILITY WILL DECREASE DURING THE
LATE AFTERNOON.

MONDAY NIGHT THROUGH WEDNESDAY...OCCLUDED LOW WILL REMAIN IN THE
AREA THROUGH WEDNESDAY BEFORE MOVING INTO NEW ENGLAND. COLD TEMPS
ALOFT WILL KEEP THE CHC OF TSRA IN THE FORECAST THROUGH WEDNESDAY
EXCEPT FOR TUESDAY NIGHT WHEN INSTABILITY WILL BE LOWER TO GO WITH
SHRA VS TSRA.

.LONG TERM...
THE LONG TERM PORTION OF THE FORECAST BEGINS WED NIGHT WITH AN UPPER
TROUGH AND ASSOCIATED SFC FRONT PASSING SOUTH OF THE AREA. ANY PCPN
LOOKS TO BE OUT OF THE AREA BY 00Z THU...SO WILL GO WITH A DRY
FORECAST FOR WED NIGHT. UPPER AND SFC RIDGING THEN LOOKS TO BUILD
INTO THE AREA BEGINNING THU AND LASTING THROUGH FRI. AN UPPER TROUGH
DOES TRY TO DEVELOP SOUTH OF THE STATE LATE THU NIGHT DUE TO A SPEED
MAX DIGGING SE...BUT THIS SHOULD BE FAR ENOUGH AWAY TO ALLOW FOR DRY
CONDITIONS TO CONTINUE IN LOWER MI.

AS THE RIDGING BEGINS TO MOVE EAST OF THE AREA ON SAT...ANOTHER
UPPER TROUGH AND ASSOCIATED SFC FRONT WILL BEGIN TO MOVE TOWARD THE
AREA. THESE FEATURES ARE STILL EXPECTED TO ARRIVE IN SW LOWER SAT
NIGHT AND SUN. THIS WILL BRING A CHC OF SOME SHOWERS AND STORMS TO
THE AREA FOR SAT NIGHT AND SUN.

&&

.GRR...NONE.

93 NJJ
Hazardous weather outlook, May 30, 9:10 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1010 AM EDT SUN MAY 30 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-311000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1010 AM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE SOUTHWEST QUARTER
OF LOWER MICHIGAN TODAY AND TONIGHT. STORMS WILL BE MOST NUMEROUS
THIS AFTERNOON THROUGH THE  OVERNIGHT AS A FRONTAL SYSTEM PUSHES
THROUGH THE AREA. THERE IS A CHANCE THAT A FEW OF THESE STORMS MAY
REACH SEVERE LEVELS...ESPECIALLY SOUTH OF A LINE FROM MUSKEGON TO
NEAR LANSING WHERE THE STORM PREDICTION CENTER HAS PLACED A SLIGHT
RISK. SOME OF THE THUNDERSTORMS COULD BE CAPABLE OF PRODUCING WINDS
TO 65 MPH WITH A TORNADO POSSIBLE SOUTH OF I-94.

THE MOST SIGNIFICANT WEATHER CONCERN WILL BE THE THREAT FOR HEAVY
RAIN. WIDESPREAD RAINFALL AMOUNTS BETWEEN A HALF AND ONE INCH ARE
EXPECTED. SOME LOCATIONS MAY SEE MORE THAN THAT ACROSS WESTERN LOWER
MICHIGAN TOWARD THE LAKE. AREA RIVERS REMAIN HIGH AND IT WILL NOT
TAKE A LOT OF RAIN TO DELAY THE FALL OR EVEN PRODUCE RISES ONCE
AGAIN. RIVER FORECASTS LATER TODAY WILL BETTER PROJECT HOW THE
RIVERS WILL RESPOND. LOCAL PONDING OF WATER AND RISES IN SMALLER
STREAMS CAN BE EXPECTED AS WELL GIVEN FAIRLY SATURATED GROUND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY. THE MAIN THREAT
FROM STORMS BOTH DAYS WILL ONCE AGAIN BE HAIL. THE HEAVY RAIN
POSSIBLE TONIGHT WILL LINGER INTO MONDAY BEFORE TAPERING OFF MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS A POSSIBILITY THIS AFTERNOON THROUGH OVERNIGHT.

DUKE 93

The radar

The Grand Rapids radar (KGRR), 44 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegan

When
May 30, 2:10 PM EST
Where
Allegan County, Hamilton
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
42.683, -86.000

The public reported that a few trees were blown down near Hamilton.

Thunderstorm Wind, Kalamazoo

When
May 30, 2:18 PM EST
Where
Kalamazoo County, Schoolcraft
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.117, -85.633

A trained spotter four miles west of Schoolcraft estimated a wind gust to 60 m.p.h.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402304, 5402303.